EconPapers    
Economics at your fingertips  
 

Health insurance and the consumer bankruptcy decision: Evidence from expansions of Medicaid

Tal Gross and Matthew Notowidigdo

Journal of Public Economics, 2011, vol. 95, issue 7, 767-778

Abstract: Anecdotal evidence and several observational studies suggest that out-of-pocket medical costs are pivotal in a large fraction of consumer bankruptcy decisions. In this paper, we assess the contribution of medical costs to household bankruptcy risk by exploiting plausibly exogenous variation in publicly provided health insurance. Using cross-state variation in Medicaid expansions from 1992 to 2004, we find that a 10 percentage point increase in Medicaid eligibility reduces personal bankruptcies by 8%, with no evidence that business bankruptcies are similarly affected. We interpret our findings with a model in which health insurance imperfectly substitutes for other forms of financial protection, and we use the model to present simple calibration results which illustrate how our reduced-form parameter estimate affects the optimal level of health insurance benefits. We conclude with calculations which suggest that out-of-pocket medical costs are pivotal in roughly 26% of personal bankruptcies among low-income households.

Keywords: Health insurance; Bankruptcy; Medicaid (search for similar items in EconPapers)
JEL-codes: G33 G38 K35 G22 (search for similar items in EconPapers)
Date: 2011
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (59) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0047272711000168
Full text for ScienceDirect subscribers only

Related works:
Journal Article: Health insurance and the consumer bankruptcy decision: Evidence from expansions of Medicaid (2011) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:pubeco:v:95:y:2011:i:7:p:767-778

DOI: 10.1016/j.jpubeco.2011.01.012

Access Statistics for this article

Journal of Public Economics is currently edited by R. Boadway and J. Poterba

More articles in Journal of Public Economics from Elsevier
Bibliographic data for series maintained by Haili He ().

 
Page updated 2020-10-15
Handle: RePEc:eee:pubeco:v:95:y:2011:i:7:p:767-778